Michigan, 2024Damaging Winds in Michigan, May 20, 2024
May 20, 2024 · NWS GRR · 3 events in 3 counties and zones
There were several reports of downed trees and limbs and power lines as a result of severe thunderstorm damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were several reports of downed trees and limbs and power lines as a result of severe thunderstorm damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 20, 2:05 PM EST, 3 hours 13 minutes earlier. Its key messages:
- Marginal Risk of Severe Weather This Evening
- Slight Risk of Severe Weather Tuesday Night
- Chance of Storms Wednesday
Area forecast discussion, May 20, 2:05 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
305 PM EDT Mon May 20 2024
.KEY MESSAGES...
- Marginal Risk of Severe Weather This Evening
- Slight Risk of Severe Weather Tuesday Night
- Chance of Storms Wednesday
&&
.DISCUSSION...
Issued at 305 PM EDT Mon May 20 2024
- Marginal Risk of Severe Weather This Evening
Multiple lines of convection from Lake Michigan to southern
Wisconsin and northern Illinois this afternoon will be moving
into Lower Michigan this evening. Latest radar trends are showing
a weakening of the storms over Lake Michigan but these storms
could strengthen again as they move back over land with 500 to
1000 J/kg of MUCAPE to work with. The main threat is isolated wind
damage with the strongest convection. The severe threat will
diminish with loss of sfc heating this evening. The showers will
be exiting the eastern zones around midnight.
- Slight Risk of Severe Weather Tuesday Night
There should be a lull in the convection as the first shortwave
trough minors out/moves east and is replaced by flat ridging
before heights fall again late Tuesday afternoon and evening as
the next shortwave trough axis swings through along with
increasing shear profiles and deep lift. Scattered convection in
the afternoon will give way to increasing POPs as organized
convection along and ahead of the cold front pushes in from the
west.
Primary threat will again be scattered wind damage with stronger
updrafts or bowing line segments, but model soundings from the GFS
and NAM show possible QLCS tornado threat with favorable low
level helicity as near sfc winds veer strongly with height.
- Chance of Storms Wednesday
The front bringing the chance for severe weather Tuesday night
continues to drive south and east during the day on Wednesday. The
GFS/NAM have trended towards the ECMWF suggesting the front clears
our southeast CWA in the vicinity of 18z Wednesday. Given how early
the front clears the area, the potential for convective
redevelopment is uncertain. There are signals for the potential of
showers and storms to develop south and east of Grand Rapids, mainly
down towards Jackson, Wednesday afternoon and evening aided by a
passing vorticity maximum.. If any development can happen on the
warm side of the front, a strong to severe storm cannot be ruled out
given 40-45 knots of deep layer shear hence the current marginal
risk for severe storms. Rain chances end early Thursday.
Dry weather is expected Thursday into Friday as surface ridging
aided by zonal flow at 500mb ridging by Friday and little to no
deep layer moisture. The lack of moisture also keeps plenty of
sunshine in the forecast with highs well into the 70s Thursday and
Friday.
An lead shortwave ahead of a parent trough approaches early Saturday
increasing clouds and rain chances, further increasing Saturday and
into the day on Sunday as a weakening surface low sends a front
through the area with renewed cyclogenesis over the central Great
Lakes. Exact timing and placement of important features, as expected
over 5 days out, is still uncertain but the broader signal across
guidance is generally similar. So, while timing and extent of any
precipitation is uncertain, the chance does exist for rain during
the memorial day weekend. This means the NBM 30-40 percent PoPs are
appropriate for the end of the week.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 107 PM EDT Mon May 20 2024
The next 24 hours will feature two primary concerns in terms of
aviation impacts. The first is a line of thunderstorms that will
arrive near MKG around 22z and move east, exiting LAN/JXN by
4z-5z.Scattered storms cannot be ruled out ahead of the line this
afternoon but confidence is too low to include in the TAFs. Gusty
winds and MVFR to IFR conditions are possible in any storms.
Behind the storms, fog and low stratus are expected to develop
north of a front affecting GRR and MKG. IFR and possibly LIFR,
particularly at MKG are expected. LAN has a chance of impacts as
well but lower being just south of where the front sets up.
Scattered IFR clouds and patchy fog are possible at AZO/BTL/JXN.
Conditions improve after 13z as winds increase and daytime heating
mixes out moisture.
&&
.MARINE...
Issued at 305 PM EDT Mon May 20 2024
Offshore winds and waves below 3 feet through Tuesday although
there could be some locally strong winds and choppy waves in the
vicinity of thunderstorms this evening and again Tuesday night.
Winds will pick up Tuesday night and Wednesday with waves building
to 6 to 8 feet Wednesday morning.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.
&&
DISCUSSION...Ostuno/Thomas
AVIATION...Thomas
MARINE...Ostuno
Hazardous weather outlook, May 20, 2:43 AM EST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
343 AM EDT Mon May 20 2024
MIZ037>040-043>046-050>052-056>059-064>067-071>074-210745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
343 AM EDT Mon May 20 2024
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Marginally severe storms with potential for damaging wind gusts
and hail are expected from mid afternoon through late tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a slight risk for severe weather mainly late Tuesday
night into early Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-210745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
343 AM EDT Mon May 20 2024
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Marginally severe storms will bring locally higher winds and waves
posing a hazard to mariners this afternoon into tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A slight risk for severe weather exists late Tuesday night with
high winds and waves in and near thunderstorms posing a hazard to
mariners.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, May 20, 3:52 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
452 PM EDT Mon May 20 2024
MIZ043-044-050-056-057-064-065-071-072-202245-
Oceana MI-Kalamazoo MI-Muskegon MI-Barry MI-Ottawa MI-Newaygo MI-
Allegan MI-Van Buren MI-Kent MI-
452 PM EDT Mon May 20 2024
...Strong thunderstorms will impact portions of Van Buren, Allegan,
Kent, Ottawa, Newaygo, western Barry, Muskegon, Kalamazoo and Oceana
Counties through 645 PM EDT
...
At 451 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 35 miles west of Muskegon to 25 miles
northwest of St. Joseph. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grand Rapids... Kalamazoo... Portage...
Muskegon... Holland... Grand Haven...
Hastings... Allegan... South Haven...
Paw Paw... Hart... Newaygo...
White Cloud... Wyoming... Kentwood...
Walker... Shelby... Grandville...
Muskegon Heights... East Grand Rapids...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central, central, southwestern and west central Michigan.
&&
LAT...LON 4207 8622 4224 8622 4224 8637 4246 8625
4275 8621 4309 8625 4362 8654 4381 8643
4381 8556 4330 8556 4329 8531 4207 8530
TIME...MOT...LOC 2051Z 234DEG 30KT 4305 8692 4232 8687 4188 8711
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
OSTUNOSpecial weather statement, May 20, 4:38 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
538 PM EDT Mon May 20 2024
MIZ064-202215-
Allegan MI-
538 PM EDT Mon May 20 2024
...Strong thunderstorms will impact portions of northwestern Allegan
County through 615 PM EDT
...
At 537 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Saugatuck to 7 miles
northwest of South Haven. Movement was northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holland... Fennville... Saugatuck...
Dorr... Ganges... Hamilton...
Douglas... Burnips... Macatawa...
Glenn... Castle Park... Saugatuck Dunes SP...
Overisel...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Michigan.
&&
LAT...LON 4258 8623 4264 8623 4270 8620 4277 8621
4277 8580 4272 8571 4250 8624
TIME...MOT...LOC 2137Z 228DEG 48KT 4261 8637 4249 8636
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
OSTUNOLocal storm report, May 20, 5:08 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
608 PM EDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM Tstm Wnd Gst 1 NNW Saugatuck 42.68N 86.21W
05/20/2024 M56 MPH LMZ845 MI Buoy
Saugatuck Pier buoy.
&&
EOLocal storm report, May 20, 5:11 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
611 PM EDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Tstm Wnd Gst 2 SSE Holland 42.74N 86.09W
05/20/2024 M44 MPH Allegan MI ASOS
BIV ASOS peak wind gust.
&&
EOThunderstorm Wind, Newaygo
- When
- May 20, 5:18 PM EST
- Where
- Newaygo County, 3.31 mi WNW of Wooster
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 43.520, -85.940
Trees and power lines were blown down north of Fremont.
Thunderstorm Wind, Mecosta
- When
- May 20, 6:04 PM EST to 6:10 PM EST
- Where
- Mecosta County, 3.01 mi E of Morley Howe Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 43.500, -85.510
Numerous trees and power lines were blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, Gratiot
- When
- May 20, 8:20 PM EST to 8:22 PM EST
- Where
- Gratiot County, 1.22 mi NW of Elwell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 43.390, -84.770
A few trees and power lines were brought down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, May 20 to 22, 2024$1.1 million · 2 in hail · 156 events
- Tornado and Hail in Nebraska, May 20 to 21, 2024$7.5 million · EF0 · 17 events
- Hail and Damaging Winds in Indiana, May 20, 2024$160,000 · 78 kt wind · 13 events
- Hail and Damaging Winds in Iowa, May 20, 2024$29,000 · 3 in hail · 18 events
- Hail in Nebraska, May 20, 2024$40,000 · 2 in hail · 2 events
- Hail and Damaging Wind in Colorado, May 20, 20244 in hail · 26 events
- Flash Flood and Hail in Colorado, May 20 to 21, 2024$2,000 · 4 in hail · 23 events
- Hail and Damaging Winds in Nebraska, May 20 to 21, 2024$21,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Illinois, May 20, 20241 injured · 1 in hail · 12 events
- Hail and Damaging Winds in Nebraska, May 20 to 21, 20242.5 in hail · 12 events
- Dust Storm in Arizona, May 20, 20241 injured · 1 event
- Flooding and Hail in Indiana, May 20, 20241 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184869, 1184870, 1184873.